Heavy Snow, Alger
- When
- January 14, 5:00 AM EST to January 15, 6:00 AM EST
- Where
- Alger forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
As a strong cold front passed over Upper Michigan during the afternoon on January 12th, lake effect snow showers developed over the west by late in the day and in the eastern lake shore counties that night. The snow belts favored by a northwest wind recorded the most snow.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
As a strong cold front passed over Upper Michigan during the afternoon on January 12th, lake effect snow showers developed over the west by late in the day and in the eastern lake shore counties that night. The snow belts favored by a northwest wind recorded the most snow. By the time the snow showers diminished on the 15th, snowfall totals amounted to 21 inches at Shingleton, 17 Inches at Melstrand, 14 inches at Two Heart in Luce County, and 12 inches in Painesdale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 14, 4:14 AM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
414 AM EST TUE JAN 14 2003
THE MAIN CONCERNS WITH THIS FORECAST PACKAGE INCLUDE THE SNOW AND
TEMPERATURES TODAY THROUGH WEDNESDAY.
WV IMAGERY/RUC SHOWING A BROAD RIDGE OVER THE NORTHERN ROCKIES...
SEPARATING A LONG WAVE TROUGH OVER JAMES BAY AND EASTERN CANADA FROM
ANOTHER LONG WAVE TROUGH OVER NORTHEAST PACIFIC. WATER IMAGERY
DEPICTS A NUMBER OF SHORTWAVE TROUGHS GYRATING AROUND THE EASTERN
CANADA LONGWAVE. ONE OF THESE TROUGHS IS MOVING THROUGH MID
MISSISSIPPI VALLEY...BEING CHASED BY ANOTHER SHORTWAVE TROUGH
SLIDING INTO WESTERN ONTARIO. A 35 KNOT LOW LEVEL JET DROPS OUT OF
CENTRAL CANADA INTO THE UPPER MISSISSIPPI VALLEY DRAWING COLD AIR
INTO THE UPPER MICHIGAN. SURFACE ANALYSIS SHOW A RIDGE SETTLING DOWN
THE LEE OF THE ROCKIES AND REACHING INTO THE NORTHERN PLAINS. A
SURFACE LOW APPEARS TO BE ANCHORED OVER HUDSON BAY...WITH A WEAK
TROUGH SHIFTING THROUGH WESTERN ONTARIO. A COLD FRONT STRETCHES
ACROSS THE SOUTH CENTRAL AND SOUTHEASTERN STATES CUTTING OFF GULF
MOISTURE FROM REACHING THE UPPER GREAT LAKES.
THE WEST ONTARIO TROUGH WILL RELOCATE OVER THE UPPER MICHIGAN BY MID
DAY TODAY. THE SURFACE LOW WILL MOVE TO NEAR WHITEFISH BAY BY 18Z.
850MB THERMAL TROUGH WILL MOVE OVER LAKE SUPERIOR...CREATING A
LAKE-850MB DELTA-T OF 22C. ANTICYCLONIC FLOW AHEAD OF THE SURFACE
RIDGE WILL KEEP THE WINDS OUT OF NORTHWEST...HOWEVER...THEY WILL
BACK A LITTLE MORE TO THE WEST THIS AFTERNOON WITH THE APPROACH OF
THE WEAK SURFACE TROUGH. WORKSTATION ETA SHOWING HIGHEST LOW LEVEL
MOISTURE WILL BE OVER THE FAR WESTERN COUNTIES AND FROM MUNISING TO
WHITEFISH POINT. THIS COINSIDES VERY WELL WITH KMQT-88D DISPLAY THIS
MORNING. WSETA QPF FOCUSES THE HEAVIEST SNOW FALL TODAY BETWEEN
ONTONAGON AND HOUGHTON...AND OVER THE FAR EASTERN COUNTIES FROM
MUNISING TO NEWBERRY. THESE ARE ALSO THE AREAS CURRENTLY UNDER
ADVISORIES AND WARNING. THE WEST AREA WILL HAVE LESS SNOW DUE TO
SLIGHTLY DRIER CONDITIONS AND SHORTER FETCH ACROSS THE WESTERN LAKE.
THIS LOOKS REASONABLE WHEN CONSIDERING THE WIND FLOW ACROSS THE
LAKE. EVENING RAOB AT KINL SEEMS TO SUPPPORT THE LIMITED LOW LEVEL
MOISTURE. THUS WITH THE SHORTER FETCH OVER THE WEST...WILL CONTINUE
TO THE ADVISORY INTO THE MORNING HOURS. THE LOW LEVEL JET WILL SHIFT
EAST TODAY AND BE OVER THE KDLH AREA BY LATE AFTERNOON.
THE BOUNDARY LAYER WINDS WILL VEER A LITTLE MORE NORTHWEST TONIGHT
FOLLOWING THE PASSAGE OF THE SURFACE TROUGH. THE THERMAL TROUGH WILL
SHIFT EAST OVERNIGHT. THE DELTA-TS WILL BECOME REDUCED TO 12C TO
16C OVER WESTERN LAKE SUPERIOR AND 18C OVER THE EAST. THE LOWEST
INVERSION WILL LOWER TO 900MB/3K FT OVER THE FORECAST AREA. FORECAST
SOUNDINGS SHOW RELATIVE HUMIDITY AROUND 85 PERCENT BELOW 900MB.
THESE TOGETHER INDICATE LAKE EFFECT SNOWS SHOULD CONTINUE OVER THE
FAVORED LAKE EFFECT AREAS TONIGHT. AS THE LOW LEVEL JET WILL SHIFT
OVER LAKE SUPERIOR, THE THERMAL RIDGE WILL HELP MIX THESE WINDS TO
THE SURFACE.
A SHORTWAVE TROUGH WILL MOVE INTO SOUTEAST ONTARIO BY WEDNESDAY
MORNING. THE NORTHERN PLAINS SURFACE RIDGE WILL PLUNGE INTO CENTRAL
PLAINS. ANTI CYCLONIC FLOW AHEAD OF THIS RIDGE WILL CONTINUE TO DRAW
ARCTIC AIR INTO THE UPPER GREAT LAKES. THE WEAK SURFACE TROUGH WILL
MOVE OUT OF WESTERN ONTARIO AND SHIFT ACROSS UPPER MICHIGAN ON
WEDNESDAY. WEAK LOW LEVEL WIND CONVERGENCE WILL LIMIT LAKE EFFECT.
AS THE NORTHERN PLAINS RIDGE EDGES EAST ON WEDNESDAY...THE DELTA-TS
WILL DECREASE TO 12C OVER THE WESTERN LAKE SUPERIOR AND LOW LEVEL
MOISTURE WILL DRY UP. SINCE THE LAKE IS NEARLY ICE FREE AND WINDS
WILL REMAIN OUT OF THE NORTHWEST AHEAD OF THE SURFACE
RIDGE...CONDITION LOOK FAVORABLE TO LAKE EFFECT SNOWS TO CONTINUE
BUT AT A REDUCED RATE.
ANOTHER TROUGH WILL ROTATE AROUND THE THE EASTERN CANADA LOW AND
SWING ACROSS THE FORECAST AREA WEDNESDAY NIGHT AND THURSDAY. THIS
TROUGH WILL USHER IN A POCKET OF COLD AIR. DELTA-TS SHOULD INCREASE
TO 20C AS THE 850MB THERMAL TROUGH SWINGS ACROSS THE UPPER GREAT
LAKES. THE SURFACE RIDGE WILL EXPAND TO COVER MUCH OF THE NORTHERN
PLAINS AND WINDS WILL REMAIN OUT OF THE NORTHWEST AND BECOME A
LITTLE MORE NORTHERLY. CONDITION LOOK FAVORABLE TO MORE LAKE EFFECT
SNOWS TO CONTINUE IN FAVORED AREAS WITH THESE WINDS. LIMITING FACTOR
WILL BE DRYNESS OF THE LOW LEVELS. THUS DO NOT THINK SIGNIFICANT
SNOWFALL WILL OCCUR. A WEAK SHORTWAVE WILL SLIDE ACROSS THE FORECAST
AREA ON FRIDAY. THE SURFACE RIDGE WILL REACH INTO THE SOUTHERN
PLAINS...AND WINDS WILL BACK TO THE WEST. WARM AIR ADVECTION WITH
THESE WINDS WILL REDUCE DELTA-TS TO 10C. AGAIN LIMITED LOW LEVEL
MOISTURE WILL KEEP THE SNOW LIGHT INTO FRIDAY.
A SERIES OF SHORTWAVES...ALL STRONGER THE ONE THAT WILL COME THROUGH
ON FRIDAY WILL MOVE ACROSS THE FORECAST AREA. THE FIRST OF THESE
WILL MOVE THROUGH FRIDAY NIGHT. MODELS SHOWING A LITTLE MORE LOW
LEVEL MOISTURE ASSOCIATED WITH THIS SHORTWAVE. ANOTHER EVEN STRONGER
SHORTWAVE WILL MOVE THROUGH ON SATRUDAY...FOLLOWED BY A BIT WEAKER
ON ON SUNDAY. AN ARCTIC COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA ON SUNDAY. AN 850MB THERMAL TROUGH WILL OVER THROUGH THE AREA
LATE SATURDAY AND SUNDAY. DELTA-TS WILL INCREASE TO 18C...AND THE
WINDS WILL BE OUT OF THE NORTHWEST. ALL THESE THINGS FAVOR A BETTER
CHANCE OF SNOW LATE FRIDAY THROUGH MONDAY.
.MQT...WINTER STORM WARNING TODAY...MIZ006-007.
LAKE EFFECT SNOW ADVISORY TODAY...MIZ085
HEAVY FREEZING SPRAY WARNING LAKE SUPERIOR.MIZ001>007-009>014-084-085-141300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1018 PM EST MON JAN 13 2003 ...LAKE EFFECT SNOW TO CONTINUE ACROSS PORTIONS OF UPPER MICHIGAN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...OVERNIGHT AND TUESDAY OVERNIGHT...AN ADDITIONAL 1 TO LOCALLY 6 INCHES OF LAKE EFFECT SNOW CAN BE EXPECTED IN ONTONAGON AND SOUTHERN HOUGHTON COUNTIES...WHILE AN ADDITIONAL 1 TO 4 INCHES OF NEW SNOW ACCUMULATION IS EXPECTED EAST OF MUNISING. IN ADDITION...A NORTHWEST WIND WILL RANGE FROM 15 TO 30 MPH OVER LAKE SUPERIOR AND WILL ALLOW FREEZING SPRAY TO CONTINUE. TUESDAY...HEAVY LAKE EFFECT SNOW WILL DEPOSIT UP TO 8 INCHES ALONG THE LAKE SUPERIOR SHORELINE FROM GRAND MARAIS TO TWO HEART. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY A BRISK NORTHWEST WIND COMBINED WITH COLD TEMPERATURES WILL CONTINUE TO CAUSE FREEZING SPRAY OVER LAKE SUPERIOR. ON BOTH THURSDAY AND SATURDAY...LAKE EFFECT SNOW MAY BECOME HEAVY. THERE IS A CHANCE OF SIGNIFICANT SNOW ACCUMULATION ACROSS THE SNOWBELTS OF UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM SPOTTERS ARE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) CVKING
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338157, 5338158, 5338159, 5338160.